Hail, Rawlins
- When
- June 13, 5:19 PM CST
- Where
- Rawlins County, 0.87 mi NE of Atwood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.810, -101.040
A few thunderstorms developed over northwest Kansas late in the afternoon dropping marginally severe hail and producing flash flooding near Atwood in Rawlins County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A few thunderstorms developed over northwest Kansas late in the afternoon dropping marginally severe hail and producing flash flooding near Atwood in Rawlins County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 2:42 PM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 242 PM MDT WED JUN 13 2012 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 233 PM MDT WED JUN 13 2012 MAIN CONCERN IN THE SHORT TERM WILL BE PRECIPITATION CHANCES THIS AFTERNOON/EVENING AND AGAIN TOMORROW. CURRENT UPPER LEVEL ANALYSIS SHOWS ZONAL FLOW PATTERN ACROSS MUCH OF THE CONUS WITH TROUGH MOVING ACROSS THE SOUTHERN CANADIAN ROCKIES. WATER VAPOR IMAGERY CLEARLY SHOWS WAVE PUSHING THROUGH MONTANA AND WYOMING. AT THE SURFACE...SOUTHERLY WINDS HAVE HELPED TO KEEP DEW POINTS IN THE 40S AND 50S ACROSS THE CWA. SPC MESO ANALYSIS SHOWS THAT CAP IS QUICKLY ERODING WITH VIS SAT SHOWING A LINE OF CU BEGINNING TO DEVELOP ALONG CONVERGENCE ZONE ALONG SURFACE TROUGH AXIS. MODELS APPEAR TO BE OVERDOING PRECIPITATION AND HAVE BEEN INCONSISTENCIES IN TIMING AND LOCATION OF PRECIPITATION THROUGH TONIGHT. CURRENTLY EXPECTING ISOLATED TO SCATTERED STORMS TO DEVELOP AND MOVE EASTWARD WITH TIME. WITH WEAK SHORTWAVE TROUGH TO MOVE ACROSS KANSAS OVERNIGHT AND LLJ PICKING UP EARLY THIS EVENING...HAVE DECIDED TO KEEP MENTION OF PRECIPITATION IN FORECAST THROUGH TOMORROW MORNING. BY TOMORROW MORNING...WEAK COLD FRONT WILL STALL ACROSS THE CWA AND PROVIDE A FOCUS FOR ANOTHER ROUND OF PRECIPITATION TOMORROW AS A THE COMPACT UPPER LEVEL TROUGH CONTINUES TO MOVE ACROSS THE SOUTHERN CANADIAN PLAINS. BEST OVERALL DYNAMICS TO REMAIN TO THE NORTH OF THE REGION...BUT WITH CAPE VALUES EXPECTED TO BE IN THE 2000-3000 J/KG RANGE AND SHORTWAVE TROUGH MOVING ACROSS THE REGION...FEEL THAT PRECIPITATION CHANCES LOOK GOOD ALONG THE FRONTAL ZONE. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 233 PM MDT WED JUN 13 2012 THURSDAY NIGHT A STATIONARY FRONT WILL LINGER OVER THE TRI-STATE AREA DURING THE EVENING HOURS BEFORE DISSIPATING DURING THE OVERNIGHT. MEANWHILE AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE IN FROM THE WEST DURING THE EVENING. MODELS SHOW 850-700 THETA-E CONVERGENCE AHEAD OF THE SHORT WAVE TROUGH AND NEAR THE STATIONARY FRONT...SO HAVE HIGHER PRECIP. CHANCES OVER THE EASTERN PART OF THE AREA DURING THE EVENING. DURING THE LATE EVENING AND OVERNIGHT THE BOUNDARY SHIFTS WEST BEFORE DISSIPATING AS THE SHORT WAVE TROUGH DEEPENS OVER THE WESTERN PART OF THE AREA. HAVE THE BETTER PRECIP. CHANCES MOVING BACK WEST AS A RESULT. THE SHORT WAVE TROUGH MOVES ACROSS THE AREA THROUGH THE OVERNIGHT...NEARING THE EASTERN PART OF THE AREA BY EARLY MORNING. HAVE PRECIP. CHANCES DECREASING BEHIND THE SHORT WAVE TROUGH AS SUBSIDENCE MOVES IN. WILL KEEP A MENTION OF PATCHY FOG IN FOR THE OVERNIGHT AS THE BOUNDARY LAYER NEARS SATURATION...HOWEVER NAM AND SREF VISIBILITY DO NOT SUPPORT MUCH OF A FOG THREAT. TRIMMED PRECIP. CHANCES DOWN SOME FROM PREVIOUS FORECAST DUE POINT SOUNDINGS SHOWING DRY CONDITIONS FROM THE SURFACE TO 700MB OR SO THROUGH MOST OF THE NIGHT. HOWEVER WITH MOST MODELS PLACING PRECIP. OVER THE AREA...ESPECIALLY THE EASTERN PART OF THE AREA...DURING THE NIGHT DID NOT WANT TO TRIM PRECIP. CHANCES BACK TOO MUCH. FRIDAY MORNING THE SHORT WAVE TROUGH EXITS THE AREA BRINGING PRECIPITATION CHANCES TO AN END. DURING THE LATE AFTERNOON AN UPPER LEVEL SHORT WAVE TROUGH AND SURFACE TROUGH DEVELOP OVER EASTERN COLORADO. WESTERLY MID LEVEL WINDS TURN TO THE SOUTHWEST AHEAD OF THE SHORT WAVE TROUGH CAUSING THE CAP TO WEAKEN OVER THE WESTERN PART OF THE AREA. WILL CONTINUE WITH THE MENTION OF SLIGHT CHANCES AS POINT SOUNDINGS INDICATE AROUND 2000 J/KG OF SURFACE CAPE TO WORK WITH. FURTHER EAST THE CAP REMAINS IN PLACE SO WILL KEEP THE PRECIP. CHANCES CONFINED TO ALONG AND WEST OF THE COLORADO BORDER. FRIDAY EVENING THE SHORT WAVE TROUGH MOVES EAST ACROSS THE AREA. POINT SOUNDINGS SHOW DEW POINT DEPRESSIONS AROUND 10 DEGREES ACROSS MOST OF THE AREA...SO WILL KEEP THE SLIGHT CHANCES CONFINED TO THE PATH OF THE SHORT WAVE TROUGH WHICH IS MAINLY WEST OF A NORTON TO TRIBUNE LINE. OVERNIGHT 850-700MB THETA-E CONVERGENCE DEVELOPS OVER THE SOUTHERN PART OF THE AREA NORTH OF THE LOW LEVEL JET. AT THE SAME TIME A COLD FRONT WILL NEAR THE AREA FROM THE NORTHWEST. CROSS SECTIONS SHOW DEEP LIFTING OCCURRING AHEAD OF THE FRONT OVER THE AREA. WITH MORE FORCING TO WORK WITH AS THE FRONT APPROACHES THE AREA..WILL INCREASE PRECIP. CHANCES FOR AREAS EAST OF A WILD HORSE TO MCCOOK LINE DURING THE OVERNIGHT HOURS. FOR SATURDAY THROUGH WEDNESDAY...A COLD FRONT WILL MOVE THROUGH THE TRI-STATE AREA SATURDAY AHEAD OF AN UPPER LEVEL SHORT WAVE TROUGH. THE FRONT WILL EXIT THE AREA BY SATURDAY EVENING. PRECIP. CHANCES WILL LINGER OVER THE AREA THROUGH SATURDAY NIGHT UNTIL THE SHORT WAVE TROUGH EXITS THE AREA SUNDAY MORNING...BRINGING PRECIPITATION CHANCES TO AN END. EARLY NEXT WEEK A LONG WAVE TROUGH DEVELOPS OVER THE CENTRAL CONUS...EXTENDING INTO THE NORTHERN PART OF THE AREA. SHORT WAVE TROUGHS WILL MOVE THROUGH THE UPPER LEVEL FLOW BRINGING PRECIP. CHANCES TO AREAS ALONG AND NORTH OF THE NEBRASKA BORDER THROUGH MID WEEK. TUESDAY ANOTHER UPPER LEVEL TROUGH MOVES ONSHORE OVER THE PACIFIC NORTHWEST. AS THE UPPER LEVEL TROUGH APPROACHES THE UPPER LEVEL FLOW WILL TURN TO THE SOUTHWEST. A SHORT WAVE TROUGH EMBEDDED WITHIN THE MEAN FLOW WILL BRING PRECIP. CHANCES TO THE EASTERN PART OF THE AREA TUESDAY NIGHT. DRY CONDITIONS WILL FOLLOW WEDNESDAY BEHIND THE SHORT WAVE TROUGH. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1127 AM MDT WED JUN 13 2012 MAIN CONCERN FOR THE PREVAILING TAF PERIOD WILL BE THE CHANCE FOR ISOLATED CONVECTION TO DEVELOP THIS AFTERNOON AND AGAIN TOMORROW MORNING. EXPECT CONVECTION TO BEGIN DEVELOPING BY 21Z...BUT WITH BETTER CHANCES TO THE SOUTH AND NORTH OF THE AREA AND THE EXPECTED ISOLATED NATURE...HAVE DECIDED TO LEAVE OUT MENTION IN TAF UNTIL A MORE DEFINED CONVECTION LINE BEGINS TO DEVELOP. WILL UPDATE AS NECESSARY TO INCLUDE MENTION OF CONVECTION. SURFACE TROUGH AXIS LIES ACROSS EASTERN COLORADO AND WILL KEEP SOUTHERLY WINDS GUSTY THROUGH THE AFTERNOON AND EVENING AS LLJ DEVELOPS. GIVEN LATENESS IN PERIOD FOR EXPECTED CONVECTION TOMORROW MORNING...WILL LET NEXT SHIFT EVALUATE FOR BETTER TIMING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...PM LONG TERM...JTL AVIATION...PM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1034 AM MDT WED JUN 13 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141345- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1034 AM MDT WED JUN 13 2012 /1134 AM CDT WED JUN 13 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FROM THIS AFTERNOON INTO THE OVERNIGHT HOURS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER...GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH ANY STORM THAT DEVELOPS. GIVEN CURRENT DRY CONDITIONS...CLOUD TO GROUND LIGHTNING MAY INCREASE THE FIRE RISK ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND NIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE. DUE TO THE SLOW STORM MOVEMENT...THESE THUNDERSTORMS WILL BE ABLE TO PRODUCE LOCALLY HEAVY RAINFALL. ADDITIONAL THUNDERSTORM CHANCES ARE EXPECTED FOR THE REMAINDER OF THE PERIOD. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 431 PM MDT WED JUN 13 2012 KSZ002-132315- RAWLINS- 531 PM CDT WED JUN 13 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS... AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF ATWOOD...MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. CLOUD-TO-GROUND LIGHTNING WILL ALSO BE POSSIBLE WHICH COULD RESULT IN THE IGNITION OF GRASSLAND FIRES GIVEN THE VERY DRY CONDITIONS. && LAT...LON 3990 10091 3963 10075 3961 10109 3975 10116 TIME...MOT...LOC 2230Z 239DEG 8KT 3972 10104 FOLTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 503 PM MDT WED JUN 13 2012 COZ092-132330- CHEYENNE COUNTY- 503 PM MDT WED JUN 13 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 14 MILES NORTHWEST OF SHERIDAN LAKE...OR 15 MILES SOUTH OF FIRSTVIEW...MOVING NORTH AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. && LAT...LON 3874 10260 3873 10232 3861 10236 3861 10261 TIME...MOT...LOC 2304Z 189DEG 7KT 3862 10249 FOLTZ
The Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Ditches were filled with pea-sized hail.
Water was reported covering U.S. highway 36 just east of Atwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384740, 384741, 384739.